Alert archive / Indiana / Tornado Warnings in 2006
Tornado Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at May 24, 2006, 7:19 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2006, 7:19 PM EDT (23:19 UTC)
- Expired
- May 24, 2006, 8:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:54 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KIND 242319 TORIND INC121-165-250000- /O.NEW.KIND.TO.W.0054.060524T2319Z-060525T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 719 PM EDT WED MAY 24 2006 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * TORNADO WARNING FOR... WESTERN PARKE COUNTY IN WEST CENTRAL INDIANA SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA * UNTIL 800 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF FAIRVIEW PARK...OR ABOUT 8 MILES EAST OF PARIS...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... FAIRVIEW PARK AROUND 725 PM EDT... CLINTON AROUND 730 PM EDT... MECCA AROUND 735 PM EDT... ROCKVILLE AROUND 745 PM EDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3984 8753 3961 8755 3962 8717 3991 8718 $$ CO
2 follow-up statements
000 WWUS53 KIND 242331 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 731 PM EDT WED MAY 24 2006 INC121-165-250000- /O.CON.KIND.TO.W.0054.000000T0000Z-060525T0000Z/ PARKE-VERMILLION- 731 PM EDT WED MAY 24 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WESTERN PARKE AND SOUTHERN VERMILLION COUNTIES... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MONTEZUMA...OR ABOUT 18 MILES NORTHEAST OF PARIS...MOVING EAST AT 40 MPH. THE TORNADO WILL BE NEAR... ROCKVILLE AROUND 740 PM EDT... MARSHALL AROUND 745 PM EDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3984 8753 3961 8755 3962 8717 3991 8718 $$ CO
000 WWUS53 KIND 242351 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 751 PM EDT WED MAY 24 2006 INC121-165-250001- /O.EXP.KIND.TO.W.0054.000000T0000Z-060525T0000Z/ PARKE-VERMILLION- 751 PM EDT WED MAY 24 2006 ...THE TORNADO WARNING FOR WESTERN PARKE AND SOUTHERN VERMILLION COUNTIES EXPIRES AT 800 PM EDT... LAT...LON 3984 8753 3961 8755 3962 8717 3991 8718 $$ CO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 24, 5:05 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 24, 5:05 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 PM EDT WED MAY 24 2006 .AVIATION DISCUSSION...THUNDERSTORM COMPLEX DEVELOPING ACROSS IL SHOULD CONTINUE TO ORGANIZE AND MOVE EAST ACROSS CENTRAL INDIANA IN THE 00Z TO 06Z TIME FRAME TONIGHT. AS A RESULT, I WILL ADD A TEMPO GROUP TO ALL TAF SITES FOR IFR VIS AND MVFR CIGS FOR THE STORMS. THERE COULD BE SOME STRATUS THAT DEVELOPS AFTER 06Z TONIGHT BUT SIGNALS ARE NOT STRONG AND SATELLITE SHOWS NO STRATOCU FROM THE GULF NORTH INTO IL. HOWEVER, MUCH DEPENDS ON THE EVOLUTION OF THE THUNDERSTORMS ACROSS IL. THIS MAY LEAD TO A LARGER AREA OF STRATUS IF A LARGER COMPLEX CAN ORGANIZE. EXPECT A BREAK IN THE PRECIP AFTER 06Z THROUGH 15Z THURS. EXPECT MORE STORMS TO DEVELOP BETWEEN 15Z AND 18Z THURS AS A COLD FRONT MOVES ACROSS THE AREA. && .PREV DISCUSSION...FORECAST FOCUS FOR TODAY WAS THREAT OF THUNDERSTORMS AND SEVERE POTENTIAL TODAY AND TOMORROW. SURFACE ANALYSIS SHOWED THAT A WARM FRONT HAD SET UP ROUGHLY BETWEEN KHUF AND KORD AT 19Z. ALOFT...AN H5 CUTOFF LOW COULD BE SEEN ACROSS THE EASTERN DAKOTAS WITH RIDGING IN PLACE OVER INDIANA...BUT THIS RIDGING WAS BEING PUSHED EASTWARD THROUGHOUT THE DAY. MODELS WERE FAIRLY SIMILAR IN THEIR INITIALIZATION AND HANDLING OF THE MAJOR FEATURES...BUT THE GFS MODEL APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK BEGINNING TONIGHT AND INTO TOMORROW. SO TRENDED MORE TOWARDS A NAM/ECMWF BLEND FOR NEARLY ALL PERIODS OF THE FORECAST. MOS GUIDANCE TEMPERATURES WERE VERY SIMILAR AND A BLEND WAS USED. FOR TONIGHT...THE UPPER LOW OVER THE EASTERN DAKOTAS WILL MOVE EASTWARD. THIS WILL HELP TO ADVECT MOISTURE AND WARMER AIRMASS INTO THE AREA. A STRONG DRY SLOT COULD BE SEEN ON WATER VAPOR AND IS MOVING SHARPLY EAST...PROVIDING A FORCING MECHANISM FOR THUNDERSTORMS TO EVENTUALLY REACH THE FORECAST AREA LATER THIS AFTERNOON AND THIS EVENING. HAVE INCREASED POPS INTO THE LIKELY CATEGORY OVERNIGHT. A STRONG THETA E AXIS TO CROSS THE AREA ACCOMPANIED WITH SURFACE MOISTURE ADVECTION HELPING TO BRING A MORE TROPICAL AIRMASS. THERE SHOULD BE A WEAK LLJ OF 25 KTS TO HELP BRING IN THE AIRMASS CHANGE. PERHAPS A THREAT FOR SEVERE WEATHER IN WESTERN AREAS WITH CLOSER PROXIMITY TO THE UPPER LOW AND HELPING TO PROVIDE BETTER SHEAR AND A MORE UNSTABLE AIRMASS ARRIVING THIS EVENING. LOW TEMPERATURES TONIGHT WILL REMAIN VERY MILD AS DEWPOINTS SHOULD EASILY REACH INTO THE MID 60S AS PER UPSTREAM OBSERVATIONS. MOS GUIDANCE SHOWED LOW/MID 60S FOR LOWS AND THIS WAS REASONABLE. TOMORROW...A DRY SLOT SHOULD WRAP IN OVER THE AREA EARLY IN THE DAY AND HELP TO BRING LESS OF A CHANCE FOR ACTIVITY FROM THE MORNING INTO AFTERNOON...WITH INCREASING CHANCES FOR THUNDERSTORMS AFTER THAT TIME AS UPPER LOW WILL DRIFT ACROSS SOUTHERN LAKE MICHIGAN AND A SURFACE LOW SHOULD TRAIL A COLD FRONT INTO THE MIDWEST BY EVENING HOURS. HIGHS IN THE MID 80S WITH 850 MB TEMPERATURES APPROACHING +18C BY EVENING. TOMORROW NIGHT UPPER LOW AND SURFACE SYSTEM WILL SLOWLY MOVE INTO SOUTHEAST MICHIGAN AND LEAVE TROUGHINESS OVER INDIANA. SUSTAINED LINE OF THUNDERSTORMS SHOULD EXIT EAST BY EARLY FRIDAY. LOW TEMPERATURES REMAINING IN THE 60S WITH WARM AIRMASS NOT REALLY DISLODGED BY THE COLD FRONT TO ANY GREAT DEGREE. FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA AS SEEN IN 850-500 MB HEIGHTS. SO HAVE ALLOWED CHANCE FOR SHOWERS AND STORMS TO REMAIN...ESPECIALLY ACROSS NORTHEAST PARTS OF THE FORECAST AREA. SHOULD BEGIN TO DIMINISH AFTER 00Z WITH THE H5 RIDGE BUILDING IN SHARPLY FROM THE WEST AND ENDING THE CYCLONIC FLOW ALOFT. HIGH TEMPERATURES TO BE A BIT COOLER THAN THURSDAY WITH CLOUDS IN THE NORTHEAST POTION...BUT REMAINING MILD FARTHER SOUTHWEST WITH LITTLE CHANGE TO THE AIRMASS. FRIDAY NIGHT...RIDGE WILL BUILD IN AND HELP TO CLEAR SKIES OUT. SOUNDINGS ARE SHOWING A STRONG SURFACE INVERSION DEVELOPING UNDERNEATH OF MID LEVEL DRYING ASSOCIATED WITH THE H5 RIDGE. HIGH SURFACE DEWPOINTS WILL BE IN PLACE...SO HAVE ADDED PATCHY FOG MENTION FOR THE OVERNIGHT HOURS AND LOWS WILL CONTINUE TO REMAIN ABOVE NORMAL AND INTO THE 60S. FOR SATURDAY AND SUNDAY...THE VERY STRONG H5 RIDGE WILL BUILD IN AND ECMWF H85 TEMPS WILL REMAIN IN THE UPPER TEENS SO HIGHS IN THE MID TO UPPER 80S WILL BE QUITE LIKELY WITH LITTLE OF A PRECIP THREAT IN THE FORECAST. PERHAPS APPROACHING THE LOW 90S IN THE FAR SOUTHWEST PARTS OF THE FORECAST AREA. EXTENDED TO REMAIN HOT AND SOMEWHAT HUMID UNDER THE INFLUENCE OF A VERY STRONG H5 RIDGE...ONLY CHANGE WAS TO BUMP TEMPS UP A BIT. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...LAJ/BTS AVIATION...JEH
Hazardous weather outlook, May 24, 4:31 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 431 PM EDT WED MAY 24 2006 INZ021-028>031-035>040-043>048-051>056-060>064-067>071-252045- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE- JACKSON- 331 PM CDT WED MAY 24 2006 /431 PM EDT WED MAY 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS EVENING INTO EARLY THURSDAY MORNING. LARGE HAIL IS THE MOST LIKELY THREAT. DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM THURSDAY AFTERNOON INTO FRIDAY AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ041-042-049-057-065-072-252045- DELAWARE-RANDOLPH-HENRY-RUSH-DECATUR-JENNINGS- 431 PM EDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO THURSDAY MORNING. THEY ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME MAY PRODUCE GUSTY WINDS OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 54 min |
| May 24, 7:34 PM EDT | Tornado Warning | IND | Vigo | 26 min |
| May 24, 7:36 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 44 min |
| May 24, 7:50 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Putnam | 39 min |
| May 24, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen | 64 min |
Nearby
Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.